Heroin is an opioid drug that is synthesized from morphine, a naturally occurring substance extracted from the seed pod of the Asian opium poppy plant. Heroin usually appears as a white or brown powder or as a black sticky substance, known as “black tar heroin.”
In 2011, 4.2 million Americans aged 12 or older (or 1.6 percent) had used heroin at least once in their lives. It is estimated that about 23 percent of individuals who use heroin become dependent on it.
After an intravenous injection of heroin, users report feeling a surge of euphoria (“rush”) accompanied by dry mouth, a warm flushing of the skin, heaviness of the extremities, and clouded mental functioning. Following this initial euphoria, the user goes “on the nod,” an alternately wakeful and drowsy state. Users who do not inject the drug may not experience the initial rush, but other effects are the same.
Regular heroin use changes the functioning of the brain. One result is tolerance, in which more of the drug is needed to achieve the same intensity of effect. Another result is dependence, character-ized by the need to continue use of the drug to avoid withdrawal symptoms.
Addiction is a chronic, relapsing disease, characterized by compulsive drug seeking and use, and by neurochemical and molecular changes in the brain. Heroin also produces profound degrees of tolerance and physical dependence, which are also powerful motivating factors for compulsive use and abuse. As with abusers of any addictive drug, heroin abusers gradually spend more and more time and energy obtaining and using the drug. Once they are addicted, the heroin abusers’ primary purpose in life becomes seeking and using drugs. The drugs literally change their brains and their behavior.
Physical dependence develops with higher doses of the drug. With physical dependence, the body adapts to the presence of the drug and withdrawal symptoms occur if use is reduced abruptly. Withdrawal may occur within a few hours after the last time the drug is taken. Symptoms of withdrawal include restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes with goose bumps (“cold turkey”), and leg movements. Major withdrawal symptoms peak between 24 and 48 hours after the last dose of heroin and subside after about a week. However, some people have shown persistent withdrawal signs for many months. Heroin withdrawal is never fatal to otherwise healthy adults, but it can cause death to the fetus of a pregnant addict.
At some point during continuous heroin use, a person can become addicted to the drug. Sometimes addicted individuals will endure many of the withdrawal symptoms to reduce their tolerance for the drug so that they can again experience the rush.
Physical dependence and the emergence of withdrawal symptoms were once believed to be the key features of heroin addiction. We now know this may not be the case entirely, since craving and relapse can occur weeks and months after withdrawal symptoms are long gone. We also know that patients with chronic pain who need opiates to function (sometimes over extended periods) have few if any problems leaving opiates after their pain is resolved by other means. This may be because the patient in pain is simply seeking relief of pain and not the rush sought by the addict.
Soon after injection (or inhalation), heroin crosses the blood-brain barrier. In the brain, heroin is converted to morphine and binds rapidly to opioid receptors. Abusers typically report feeling a surge of pleasurable sensation – a “rush.” The intensity of the rush is a function of how much drug is taken and how rapidly the drug enters the brain and binds to the natural opioid receptors. Heroin is particularly addictive because it enters the brain so rapidly. With heroin, the rush is usually accompanied by a warm flushing of the skin, dry mouth, and a heavy feeling in the extremities, which may be accompanied by nausea, vomiting, and severe itching.
After the initial effects, abusers usually will be drowsy for several hours. Mental function is clouded by heroin’s effect on the central nervous system. Cardiac function slows. Breathing is also severely slowed, sometimes to the point of death. Heroin overdose is a particular risk on the street, where the amount and purity of the drug cannot be accurately known.
Heroin abuse is associated with a number of serious health conditions, including fatal overdose, spontaneous abortion, and infectious diseases like hepatitis and HIV (see box, “Injection Drug Use and HIV and HCV Infection”). Chronic users may develop collapsed veins, infection of the heart lining and valves, abscesses, constipation and gastrointestinal cramping, and liver or kidney disease. Pulmonary complications, including various types of pneumonia, may result from the poor health of the user as well as from heroin’s effects on breathing.
In addition to the effects of the drug itself, street heroin often contains toxic contaminants or additives that can clog blood vessels leading to the lungs, liver, kidneys, or brain, causing permanent damage to vital organs.
Chronic use of heroin leads to physical dependence, a state in which the body has adapted to the presence of the drug. If a dependent user reduces or stops use of the drug abruptly, he or she may experience severe symptoms of withdrawal. These symptoms—which can begin as early as a few hours after the last drug administration—can include restlessness, muscle and bone pain, insomnia, diarrhea and vomiting, cold flashes with goose bumps (“cold turkey”), and kicking movements (“kicking the habit”). Users also experience severe craving for the drug during withdrawal, which can precipitate continued abuse and/or relapse.
Besides the risk of spontaneous abortion, heroin abuse during pregnancy (together with related factors like poor nutrition and inadequate prenatal care) is also associated with low birth weight, an important risk factor for later delays in development. Additionally, if the mother is regularly abusing the drug, the infant may be born physically dependent on heroin and could suffer from neonatal abstinence syndrome (NAS), a drug withdrawal syndrome in infants that requires hospitalization. According to a recent study, treating opioid-addicted pregnant mothers with buprenorphine (a medication for opioid dependence) can reduce NAS symptoms in babies and shorten their hospital stays.
Source: NIDA (National Institute on Drug Abuse)
Research Drugs of Abuse
I learned a lot about addiction and disease and how to not feel guilty about my past. I was able to stay clean and get the help I needed by coming to class and talking and listening.
ADS saved my life and are some of the greatest people I’ve ever known.
It helps to be able to talk with someone.
I came here wanting help and ADS has provided more than expected. I thank them very much.
This program is a good place. Without it, I don’t know where I would be right now. Thank you guys!
Excellent therapist and teacher.
IOP and Aftercare have really helped me in my addiction and to know what to do in the future. Thanks for giving me my life back.
I really enjoyed coming to class. It helped me a lot. Thank you.
Everyone at both clinics (East & West) are extremely wonderful and helpful. I feel like they’re family.
Email a Counselor
Request a Presentation
Submit Your Request
Recent ADS Posts
- Greetings everyone! We have exciting news: ADS ...
- WSOC-TV has published a segment on NC Attorney ...
- Listed below is a link and a video with informa...
- A co-occurring disorder is one that involves bo...
- It has been confirmed that music icon, Tom Pett...